Texas, 2018

Flash Flooding and Flooding in Texas, December 7 to 9, 2018

December 7 to 9, 2018 · NWS SHV · 20 events in 7 counties and zones

A weak surface trough developed from the Texas Hill Country into Deep East Texas and Northcentral Louisiana during the daytime hours of December 7th, which was further enhanced as a developing warm front ahead of a strong upper level trough that translated east across much of Texas. This trough tapped into a rich supply of Pacific moisture as it spread northeast across Texas and the Lower…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak surface trough developed from the Texas Hill Country into Deep East Texas and Northcentral Louisiana during the daytime hours of December 7th, which was further enhanced as a developing warm front ahead of a strong upper level trough that translated east across much of Texas. This trough tapped into a rich supply of Pacific moisture as it spread northeast across Texas and the Lower Mississippi Valley, with strong overrunning atop this weak surface trough/warm front ahead of the upper level trough as it entered West Texas late in the day. While much of the rains during the 7th were stratoform, rainfall intensity increased during the evening and overnight hours across much of East Texas and North Louisiana, where widespread rainfall amounts of four to in excess of six inches was observed across Deep East Texas, much of North Louisiana, and extreme Southern Arkansas. These totals, atop already moist grounds from significant rains and flash flooding that was observed in Mid-November, resulted in increased runoff and flash flooding across much of Angelina County and adjacent portions of Deep East Texas, with numerous other creeks and streams rising/cresting above flood stage during the morning/afternoon hours on December 8th across East Texas, well after the heavier rains had ended. This resulted in numerous other roads across East Texas becoming flooded and closed through the remainder of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 7, 5:45 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 7, 5:45 PM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
545 PM CST Fri Dec 7 2018

.AVIATION...
IFR/LIFR cigs with reduced vsbys in RA will continue areawide this
evening/overnight, as RA remains widespread ahead of an
approaching upper level trough that will translate E into W TX
late tonight. Large scale forcing ahead of this trough is expected
to increase between 02-06Z across E TX/Wrn LA ahead of the trough,
with vsbys possibly falling to as low as 1SM in +RA across these
areas. The heaviest rains are expected to begin shifting E and
quickly diminishing from W to E across E TX between 09-12Z, and N
LA/Srn AR between 12-16Z Saturday. While vsbys are expected to
improve with the departure of the heavier rains, IFR cigs and
4-6SM vsbys will linger through the remainder of the morning,
before vsbys improve more significantly for the afternoon across E
TX/N LA along/S of the I-20 corridor. Some wrap-around -RA will
linger though from mid-morning Saturday through the remainder of
the TAF period N of I-20 across extreme NE TX/SE OK/SW AR, which
may result in a continuation of Vsby reductions. However, this
will also begin to diminish from W to E Saturday evening with the
departure of the upper trough. NE winds 9-14kts tonight, with
gusts to 20-25kts possible across E TX/Wrn LA, will become NNE
10-15kts with occasional higher gusts after 15Z. /15/

&&

.PREV DISCUSSION... /issued 400 PM CST Fri Dec 7 2018/

SHORT TERM.../Tonight through Saturday night/
Air temps will slowly edge downward into the overnight. Our winds
will continue NE, but speeds will be increasing. A solid push of
widespread moderate rainfall is working over the LA parishes this
mid afternoon with more development to funnel into deep E TX from
the super wet Southwest and Westerly flow aloft. The Northeast
winds are only a couple or few thousand feet deep and then winds
swing back around to S/SW/W on ascent. The main parent low is
running along the desert U.S./Mexican border at this time and will
develop a surface low that will race along the I-10 corridor
overnight and early tomorrow. This will ramp up the NE winds as
the system deepens and then moves Eastward.

We should see the last of the heavier elements work on out of the
cwa from SW to NE during the early daylight hours of Saturday
morning. So we have shortened the Flash Watch end time to Noon
instead of 6 P.M. and about half of us may be done early. Cloudy
and cold with light rain or light rain showers that will amount to
little if any additional rainfall totals on Saturday afternoon.

We are still looking at a transition basically in the I-30
corridor to a mix of ice pellets and snow for the most part
overnight into early Sunday and likewise amounts will be light.
A brief transition may even occur late in the afternoon in parts
of SE OK depending on air temps. Soil temps will remain in the
40s so travel will not be affected aside from potentially some
overpasses early on Sunday. No appreciable snow accumulations
anywhere in our North counties is expected. /24/

LONG TERM.../Sunday through Friday Night/

To end the weekend, our existing upper trough will have moved off to
the east with another trough close on its heels swinging southward
out of the Southern Plains and into the Lower Miss Valley by Monday.
This secondary trough axis will come through dry but will allow for
another shot of colder air to penetrate the region before we see
moderating temperature by the middle of next week ahead of our next
upper level trough.

This longwave trough will enter the Four Corners area of the country
by Tuesday Night with southwest flow preceding it across our
region. While moisture return does not appear nearly as significant
as the current trough we are dealing with, did beef up pops for the
Wed/Wed Night timeframe given the impressive dynamics in association
with the trough itself. Another trough axis follows close on its
heels into the Southern Plains on Thu and effecting our region
Thursday into Thursday Night. This trough appears to have some
significantly colder air associated with it but at this time, it
appears that most of the moisture will move out of the region before
we see cold enough air aloft to support any kind of winter
precipitation. This of course will continue to be watched throughout
the next 7 days. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  46  36  48 / 100 100  50  10
MLU  44  48  36  46 / 100 100  60  10
DEQ  39  41  32  49 / 100 100  60   0
TXK  40  40  33  47 / 100 100  60  10
ELD  42  42  33  46 / 100 100  70  10
TYR  41  43  35  48 / 100  70  40  10
GGG  42  44  35  49 / 100  90  40  10
LFK  46  49  39  49 / 100  70  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for ARZ059>061-
     070>073.

LA...Flash Flood Watch through Saturday morning for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Flash Flood Watch through Saturday morning for TXZ097-108>112-
     124>126-136>138-149>153-165>167.

&&

15
Hazardous weather outlook, Dec 7, 5:55 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
555 AM CST Fri Dec 7 2018

ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-
124>126-136>138-149>153-165>167-081200-
Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-
Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
555 AM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

...A Flash Flood Watch is in effect from noon today through 6 PM
Saturday...

Rain will continue across the region as a storm system approaches
from the west. Heavy rain will become a more significant threat
late this afternoon through Saturday. Storm total rainfall amounts
of 3 to 6 inches with isolated higher amounts will be possible
across the region through late Saturday. This could result in
flash flooding and flooding of low lying and poor drainage areas.
Area lakes, rivers, creeks and bayous will likely see additional
rises for late weekend into much of next week as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

The heavy rain threat will diminish Saturday night with no
hazardous weather expected through Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

ARZ050-051-OKZ077-TXZ096-081200-
Sevier-Howard-McCurtain-Red River-
555 AM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Widespread showers will continue today through Saturday. Rainfall
amounts of 2 to 4 inches with isolated higher amounts will be
possible through this period across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Rainfall transitioning to light snow will be possible Saturday
evening before the precipitation exits the region late Saturday
Night. At this time, little if any accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

05

The radar

The Ft Polk radar (KPOE), 161 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 6 flood. Local standard time, as filed.

Flash Flood, Angelina

When
December 7, 6:30 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 6.82 mi SE of (Lfk)angelina Co Arp to 6.85 mi SE of (Lfk)angelina Co Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.163, -94.665

FM 1818 at FM 58 was covered in high water.

Flash Flood, Angelina

When
December 7, 6:30 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 2.79 mi E of Diboll to 2.81 mi E of Diboll
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.181, -94.753

FM 1818 at Buttermilk Road was covered in high water.

Flash Flood, Angelina

When
December 7, 6:30 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 1.77 mi NE of Diboll to 1.84 mi SSE of Burke
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.198, -94.779

The southbound lanes of Highway 59 near Diboll were flooded.

Flash Flood, Angelina

When
December 7, 7:12 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 2.67 mi N of (Lfk)angelina Co Arp to 2.61 mi N of (Lfk)angelina Co Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.268, -94.753

The intersection of FM 324 and Daniel McCall Drive near the railroad tracks was covered in high water.

Flash Flood, Angelina

When
December 7, 10:30 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 2.88 mi ENE of Huntington to 2.87 mi ENE of Huntington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.303, -94.539

FM 328 just northeast of Huntington was flooded and closed.

Flash Flood, Angelina

When
December 7, 10:30 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 6.31 mi SE of (Lfk)angelina Co Arp to 6.85 mi SE of (Lfk)angelina Co Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.173, -94.666

The intersection of FM 58 near FM 1818 was flooded and closed.

Flash Flood, Angelina

When
December 7, 10:30 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 3.41 mi S of Herty to 3.46 mi WNW of Homer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.301, -94.706

Bartmess Drive was flooded and closed.

Flash Flood, Nacogdoches

When
December 7, 10:30 PM CST to December 8, 3:30 AM CST
Where
Nacogdoches County, 3.44 mi WNW of Oak Ridge to 2.85 mi WNW of Oak Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.597, -94.599

County Road 302 was flooded and closed.

Flash Flood, Angelina

When
December 7, 10:49 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 2.46 mi SSW of Lufkin to 2.3 mi SSW of Lufkin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.315, -94.739

Scott Street was covered in high water, with water encroaching on homes.

Flash Flood, Angelina

When
December 7, 11:22 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 2.01 mi SSW of Central to 1.74 mi SSW of Central
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.394, -94.835

FM 2021 across Crawford Creek near Ransom Brown Road was covered in high water and impassable.

Flash Flood, Angelina

When
December 7, 11:47 PM CST to December 8, 3:30 AM CST
Where
Angelina County, 1.29 mi SSW of Peavy to 1.32 mi SSW of Peavy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.263, -94.829

FM 2497 near Cedar Creek was flooded and closed.

Flash Flood, San Augustine

When
December 8, 12:11 AM CST to 3:30 AM CST
Where
San Augustine County, 1.1 mi S of San Augustine Arpt to 0.87 mi S of San Augustine Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.514, -94.173

FM 1277 across Venado Creek just west of TX-85 Spur was flooded and closed.

Flash Flood, Angelina

When
December 8, 1:45 AM CST to 3:30 AM CST
Where
Angelina County, 5.6 mi SSW of Pollok to 5.67 mi SSW of Pollok
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.396, -94.918

Highway 103 at FM 1819 across Bodan Creek was flooded and closed.

Flash Flood, Angelina

When
December 8, 3:00 AM CST to 3:30 AM CST
Where
Angelina County, 1.52 mi WSW of Zavalla to 1.55 mi WSW of Zavalla
Cause
Heavy Rain
Reported by
Public
Coordinates
31.139, -94.452

Sandy Creek Road over Hawkins Creek just southwest of Zavalla was flooded and closed.

Flood, Harrison

When
December 8, 8:00 AM CST to December 9, 12:00 AM CST
Where
Harrison County, 1.62 mi S of Jonesville to 1.72 mi S of Jonesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.497, -94.101

FM 134 over Big Sis Creek between Jonesville and Waskom was closed due to flooding.

Flood, Cass

When
December 8, 8:30 AM CST to December 9, 12:00 AM CST
Where
Cass County, 0.82 mi SSE of Bogus Spgs to 0.92 mi SE of Bogus Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.910, -94.124

FM 125 near FM 4448 just southwest of McLeod was flooded and closed. Report via a picture that was posted from the Cass County Sheriff's Dept. on their Facebook page.

Flood, Red River

When
December 8, 10:00 AM CST to December 9, 12:00 AM CST
Where
Red River County, 1.71 mi SSW of Avery to 1.78 mi S of Avery
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.529, -94.796

County Road 4426 just south of Avery was closed due to flooding.

Flood, Cherokee

When
December 8, 11:00 AM CST to December 9, 12:00 AM CST
Where
Cherokee County, 0.5 mi SW of Forest to 1.46 mi SSW of Forest
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.515, -95.026

FM 1247 was closed due to flooding in two locations crossing Larrison Creek west of Wells.

Flood, Cherokee

When
December 8, 12:00 PM CST to December 9, 12:00 AM CST
Where
Cherokee County, 1.76 mi S of North Rusk to 4.46 mi SSW of Rusk
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.775, -95.165

FM 23 was closed due to flooding from FM 1857 south to FM 2322.

Flood, Cherokee

When
December 8, 12:00 PM CST to December 9, 12:00 AM CST
Where
Cherokee County, 1.59 mi S of North Rusk to 4.06 mi S of North Rusk
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.777, -95.165

FM 1857 was closed due to flooding from FM 23 to FM 2322.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788537, 788538, 788539, 788540, 788541, 788542, 788543, 788544, 788546, 788548, 788549, 788570, 788572, 788575, 788577, 788579, 788580, 788581, 788589, 788590.